Oregon, 2009

High Wind in Oregon, January 17, 2009

January 17, 2009 · NWS PQR · 1 event in 1 county or zone

Strong winds caused some isolated power outages and downed a few trees in the Portland area.

The toll

Deaths
0
Injuries
2
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Strong winds caused some isolated power outages and downed a few trees in the Portland area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 17, 8:39 AM PST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 17, 8:39 AM PST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
839 AM PST SAT JAN 17 2009

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT AND AT THE SURFACE WILL
PERSIST INTO EARLY NEXT WEEK. OFFSHORE FLOW ALSO CONTINUES...THE MAIN
EFFECTS ARE GUSTY WINDS THROUGH THE COLUMBIA GORGE AND DRYING OF THE
AIR MASS. THE DRY OFFSHORE FLOW IN THE HIGHER TERRAIN AND ALONG THE
COAST IS CAUSING UNSEASONABLY WARM AND DRY CONDITIONS THAT WILL
LIKELY CONTINUE INTO EARLY NEXT WEEK.  MEANWHILE...THE CENTRAL AND
SOUTHERN WILLAMETTE VALLEY WILL LIKELY REMAIN UNDER A STRONG
INVERSION...WITH MUCH COOLER TEMPERATURES AND PERSISTENT FOG.
&&

.SHORT TERM...STRONG RIDGE REMAINS JUST OFFSHORE THIS MORNING...WITH
12Z SLE SOUNDING SHOWING INVERSIONS AS STRONG AS EVER AROUND 2000 FT.
GORGE GRADIENTS FROM KTTD TO KDLS AROUND 11 MB THIS MORNING BRINGING
GUSTS UP TO 40 TO 45 MPH AT KTTD...AND PEAK GUSTS AROUND 70 MPH
AROUND CORBETT AT THE MOUNT OF THE GORGE. NAM HAS DONE WELL WITH
CROSS GORGE GRADIENTS...AND REMAINS THE PREFERRED MODEL. GRADIENTS
SHOULD SLACK A LITTLE TODAY...BEFORE STRENGTHENING AGAIN LATER
TONIGHT AND INTO SUN MORNING. WILL PROBABLY BE ABLE TO LET WIND
ADVISORY TO EXPIRE AT 11 AM THIS MORNING...THEN WILL NEED TO CONSIDER
REISSUING ONE LATER TODAY FOR TONIGHT AND SUN MORNING. AWAY FROM THE
GORGE...AIR MASS REMAINS CAPPED WITH LITTLE WIND IN THE VALLEYS FOR
THE NEXT FEW DAYS. THIS WILL KEEP VALLEYS COOL AND SUSCEPTIBLE TO LOW
CLOUDS AND FOG. THE MAIN CHANGE COMING IN THE NEXT COUPLE OF DAYS IS
THE MOVEMENT OF THE UPPER RIDGE E ON SUN...WHICH SHOULD ALLOW THE AIR
MASS ABOVE THE INVERSION TO COOL SLIGHTLY.
&&

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS APPEAR TO BE SETTLING ON A SOLUTION OF SPLITTING A TROUGH AS
IT APPROACHES THE PACIFIC NORTHWEST TUE AND WED...ALTHOUGH STILL
HAVING TROUBLE SETTLING ON HOW MUCH ENERGY GOES N AND HOW MUCH GOES
S. THE SPLIT THOUGH APPEARS TO LIMIT THE POTENTIAL FOR PRECIPITATION
OVER THE FORECAST AREA THROUGH MIDWEEK...BUT SHOULD WEAKEN THE
INVERSION CONSIDERABLY. BEYOND WED THE PATTERN BECOMES EVEN MORE
CONFUSED. MODEL TRENDS SUGGEST THE LONGWAVE RIDGE REMAINING IN THE
REGION LATE NEXT WEEK...BUT WITH THE POTENTIAL FOR WAVES EITHER
UNDERCUTTING OR COMING ACROSS THE TOP OF THE RIDGE. WILL KEEP POPS
LOW THROUGH MIDWEEK...THEN TREND TOWARDS CLIMATOLOGY AT THE END OF
THE WEEK.
&&

.AVIATION...LITTLE CHANGE IN THE OVERALL PATTERN...ALTHOUGH THE
OFFSHORE GRADIENT KTTD-KDLS INCREASED TO SLIGHTLY OVER -11.0 MB
COMPARED TO AROUND -9.0 MB AT THE SAME TIME YESTERDAY. DRIER AIR IN
THE LOWER LEVELS SPREAD INTO MORE OF THE INLAND VALLEYS REDUCING THE
AMOUNT OF FOG. COASTAL SITES WILL REMAIN VFR THROUGHOUT THE 18Z
FORECAST PERIOD. KTTD ALSO VFR THROUGH THE PERIOD. EAST WIND THERE
SHOULD WEAKEN A LITTLE AFTER 20Z...BUT INCREASE AGAIN AFTER 03Z SUN.
LIGHT ONSHORE GRADIENT KPDX-KTTD RESULTED IN LIFR CONDITIONS AT
KPDX...BUT IMPROVED TO VFR AT 1609Z. LIFR TO IFR CONDITIONS WILL
PERSIST SOUTH OF KSLE. NIL TAF AT KHIO BUT TECHNICIANS WORKING ON
THE PROBLEM AND DATA SHOULD BE RESTORED LATER TODAY.

KPDX AND APPROACHES...LIGHT ONSHORE GRADIENT KPDX-KTTD RESULTED IN
LIFR CONDITIONS...BUT CONDITIONS IMPROVED TO VFR SHORTLY AFTER 16Z.
OFFSHORE GRADIENT EXPECTED TO INCREASE AFTER 00Z SO EAST WIND SHOULD
MAKE IT TO KPDX THIS EVENING AND TONIGHT. APPROACHES TO THE WEST
WILL HAVE SOME LIFR DUE TO FOG.  APPROACHES TO THE EAST WILL BE
IMPACTED BY EASTERLY WINDS FROM THE GORGE WHICH IS KEPT SHALLOW
...BELOW 1000 FEET...BY A STRONG TEMPERATURE INVERSION.  WEISHAAR

&&

.MARINE...OFFSHORE FLOW CONTINUES THROUGH THE WEEKEND. GETTING SOME
GUSTS OF 20 TO 25 KT NEAR THE COASTAL GAPS IN THE NORTH WATERS THIS
MORNING BUT WIND SHOULD EASE JUST A LITTLE THIS AFTERNOON. BOUNDARY
LAYER PROGS CONTINUE TO SHOW A LITTLE MORE OFFSHORE FLOW TONIGHT.
MAY NEED TO GO WITH A SMALL CRAFT ADVISORY FOR WIND IN THE N
WATERS...BUT WILL WAIT FOR THE AFTERNOON FORECAST TO DECIDE. WAVE
WATCH MODEL CONTINUES TO RUN ABOUT A FOOT TOO HIGH. MAY ALSO NEED A
SMALL CRAFT FOR SEAS BEGINNING SUNDAY EVENING. LONG PERIOD SWELL
NEAR 9 FT WILL RESULT IN ROUGH COLUMBIA RIVER BAR CONDITIONS THROUGH
THIS MORNING AND AGAIN THIS EVENING THOUGH BREAKERS ARE NOT
EXPECTED. WEISHAAR

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR ROUGH BAR THIS MORNING
          AND EVENING.
        AIR STAGNATION ADVISORY THROUGH MON FOR THE LOWER INTERIOR
          VALLEYS OF NW OREGON AND SW WA.
        WIND ADVISORY NORTH WILLAMETTE VALLEY EAST OF PORTLAND
          NEAR THE COLUMBIA GORGE.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 17, 6:11 AM PST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
611 AM PST SAT JAN 17 2009

ORZ001>004-010>013-WAZ019>021-040-181415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-
SOUTH WASHINGTON CASCADE FOOTHILLS-
611 AM PST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ005-007>009-014-WAZ022-023-181415-
LOWER COLUMBIA-CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-
611 AM PST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AN AIR STAGNATION
ADVISORY REMAINS FOR THE LOWER INLAND VALLEYS OF NORTHWEST OREGON
AND SOUTHWEST WASHINGTON...INCLUDING THE COLUMBIA RIVER GORGE EAST
OF CASCADE LOCKS AND THE UPPER HOOD RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST
MONDAY FOR THE LOWER INLAND VALLEYS OF NORTHWEST OREGON AND
SOUTHWEST WASHINGTON...INCLUDING THE COLUMBIA RIVER GORGE EAST OF
CASCADE LOCKS...AND THE UPPER HOOD RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ006-WAZ039-181415-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
611 AM PST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE NORTH WILLAMETTE VALLEY NEAR
THE COLUMBIA GORGE AND EAST OF PORTLAND UNTIL 11 AM PST TODAY. AN
AIR STAGNATION ADVISORY REMAINS FOR THE LOWER INLAND VALLEYS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON...INCLUDING THE COLUMBIA
RIVER GORGE EAST OF CASCADE LOCKS AND THE UPPER HOOD RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST
MONDAY FOR THE LOWER INLAND VALLEYS OF NORTHWEST OREGON AND
SOUTHWEST WASHINGTON...INCLUDING THE COLUMBIA RIVER GORGE EAST OF
CASCADE LOCKS...AND THE UPPER HOOD RIVER VALLEY. A WIND ADVISORY
MAY BE NEEDED TONIGHT AND SUNDAY NEAR THE COLUMBIA GORGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN IF CRITERIA IS MET. REPORTS ON WIND IN THE
ADVISORY ARE WOULD BE APPRECIATED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Greater Portland Metro Area

When
January 17, 1:00 PM PST to 3:30 PM PST
Where
Greater Portland Metro Area forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
Broadcast Media

Strong east winds caused some isolated power outages and downed a few trees in the Portland area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149817.